Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 170, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 4, 2003, 6:44 PM CDT for Jones County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 6:44 PM CDT (23:44 UTC)
- Expired
- Aug 4, 2003, 7:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Jones County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 2077 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
482 WUUS53 KABR 042344 SVRABR SDC075-050030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 644 PM CDT MON AUG 4 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JONES COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 730 PM CDT(630 PM MDT) * AT 644 PM CDT(544 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF DRAPER...OR ABOUT 10 MILES NORTHEAST OF MURDO...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DRAPER AROUND 655 PM CDT GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4414 10057 4375 10073 4375 10038 4413 10040 $$ HINTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:00 PM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, Aug 4, 2:00 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 200 PM CDT MON AUG 4 2003 .SHORT TERM...TODAY THROUGH THURSDAY CONVECTION MAINLY CONCENTRATED ACROSS NORTH DAKOTA YET THIS AFTERNOON. WATER VAPOR IMAGERY DEPICTS PRETTY GOOD SHORTWAVE ENTERING AREA FROM WEST...AND WITH SURFACE DEWPOINTS INTO MID 60S AND LIS TO -6 RANGE...WILL LEAVE MENTION OF THUNDER IN TONIGHT...KEEPING PREVIOUS FORECAST TIMING AND MOVEMENT. AM DROPPING POPS TO MIDDLE OF CHANCE CATEGORY...AS SURFACE CONVERGENCE NOT THAT GREAT AND AS SUCH AREAL COVERAGE WILL NOT BE HUGE. SOME QUESTION ON HOW LONG TO HOLD ONTO CONVECTION CHANCES TUESDAY. AFTER MAIN SHORTWAVE PASSES DO AGREE WITH SOME WEAKER WAVES IN NORTHWESTERLY FLOW MIGHT STEEPEN LAPSE RATES ENOUGH TO INCREASE CHANCES...ALTHOUGH NOT GOING REAL STRONG WITH 20 POPS SEEMS PLENTY. AS NEXT SYSTEM APPROACHES WED NIGHT PREVIOUS FORECAST HAD SOME 20 POPS. ALTHOUGH 12 UTC ETA CONTINUES THIS TREND...MOST OF THE ENERGY APPEARS QUITE A WAYS NORTHWEST...AND AM HAVING TROUBLE SEEING ENOUGH SURFACE CONVERGENCE THIS FAR EAST...EVEN MY MO RIVER AREA...TO CONTINUE THE SLIGHT CHANCE. HAVE REMOVED MENTION OF PRECIP WED NIGHT/THURSDAY MORNING. LONG TERM...FRIDAY THROUGH MONDAY UPPER LEVEL PATTERN REMAINING SIMILAR TO PREVIOUS MODEL RUNS WITH A TROUGH OVER THE EASTERN US...AND A RIDGE SITTING OVER THE CENTRAL CONUS. ALSO HAVE AN UPPER LOW SETTING OFF THE COAST OF THE PACIFIC NORTHWEST...THAT WILL RETROGRADE SOMEWHAT TO THE SOUTHWEST BEFORE BEGINNING TO MOVE ONSHORE LATE MONDAY. LATEST GFS SHOWING THE POSSIBILITY FOR SOME WEAK SHORTWAVES TO RIDE ALONG THE RIDGE AND AFFECT THE NORTHERN PLAINS LATE FRIDAY NIGHT AND ANOTHER AGAIN SATURDAY NIGHT. FRI NIGHT...THE GFS SHOWS TWO WEAK WAVES IMPACTING THE CENTRAL US. ONE WAVE MOVING OUT OF THE FOUR CORNERS REGION AND ANOTHER SKIRTING ALONG THE SOUTHERN BORDER OF CANADA. HAVE AN AREA OF SURFACE LOW PRESSURE ALONG THE LEE SIDE OF THE ROCKIES WITH WEAK SOUTHERLY FLOW OUT AHEAD OF IT. WITH LITTLE LIFT AND SOME MOISTURE...FEEL THERE WILL BE A TOUGH TIME GETTING ANY PRECIP DEVELOPMENT ACROSS SD. THE BETTER CHANCES WILL REMAIN ACROSS NORTH DAKOTA AND EASTERN NEBRASKA. WITH THE SYSTEM LATE SATURDAY...THE AREA OF SURFACE LOW PRESSURE SLIDES EASTWARD SOMEWHAT OVER WESTERN SOUTH DAKOTA AND EASTERN MONTANA. THIS SYSTEM ALSO LOOKING VERY WEAK...WITH NO REAL FEATURE TO PROVIDE ADEQUATE LIFT. THEREFORE HAVE LEFT THIS TIME PERIOD DRY ALSO. WITH THE REMAINDER OF THE EXTENDED UNDER HIGH PRESSURE...SHOULD CONTINUE WITH THE DRY CONDITIONS. H85 TEMPS STAY IN THE LOW TO MID 20S THROUGHOUT THE EXTENDED PERIOD. HAVE KEPT MAX TEMPS SIMILAR TO PREVIOUS FORECAST WITH MOST PLACES REACHING HIGHS IN THE UPPER 80S AND 90S. .ABR...NONE. HARDING/ALBRECHT
Hazardous weather outlook, Aug 4, 5:44 AM CDT, 13 hours before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 544 AM CDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA WILL GRADUALLY DISSIPATE THIS MORNING. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL THEN DEVELOP EARLY THIS AFTERNOON ACROSS THE AREA. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA THIS AFTERNOON. THE MAIN THREATS WITH THESE STORMS ARE DAMAGING WINDS AND HAIL. THE BEST COVERAGE TO THUNDERSTORMS TONIGHT WILL BE ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS CENTRAL SOUTH DAKOTA. MARSILI
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.